Did you know that doctors have a name for statin-associated muscle symptoms? It’s called SAMS. You would be surprised how much controversy exists around this adverse reaction. Many clinical trials sponsored by drug companies report that it doesn’t really exist (European Journal of Preventive Cardiology, March 12, 2014; Lancet, June 24, 2017).
But many patients have reported to us that statins not only cause muscle pain and weakness, they can sometimes trigger myositis or irreversible muscle damage. Trust us when we tell you that myositis is very different from myalgia. That’s muscle pain. Myositis is debilitating, dangerous and potentially deadly. An analysis published in Expert Review of Clinical Immunology (March, 2018) admits that:
“Currently there is no consensus regarding the terminology physicians should use for the muscle involvement occurring in patients receiving statins. Hence, myalgia, myositis, and myopathy are used interchangeably, and this adds some confusion to the topic.”
Here is a link to learn more about myositis and other serious muscle complications associated with statins.
Will CoQ10 Solve the Problem of Statin-Associated Muscle Symptoms?
This reader is hoping that Coenzyme Q10 can help reverse his statin-associated muscle symptoms. Is he right?
Q. I stopped taking my statin about six months ago because it was causing a lot of muscle pain. I started by cutting my pill in half, but that didn’t work. I had begun taking CoQ10 before I quit the statin and have continued it since then.
I am feeling better, but my progress has been slow. Some days, I still suffer from bouts of pain that feel like the worst case of the flu you can imagine. However, at least I have good and bad days. That is much better than the constant pain I suffered for many years.
I take a multi-vitamin along with the CoQ10 every day. It is my hope that the pain will diminish further with time. I started taking a supplement that has turmeric in it and that seems to help as well. My memory and cognitive abilities are much improved over what they were when I was taking the statin.
A. Statin-type cholesterol-lowering drugs such as atorvastatin, rosuvastatin and simvastatin are very effective at lowering LDL cholesterol. They can, however, cause muscle pain. Health professionals argue bitterly about the actual incidence of statin-associated muscle symptoms. As we mentioned above, some insist that SAMS doesn’t exist. Others say that it is common.
We will stay out of this fight. All we can say is that when it happens, SAMS can affect the quality of a patient’s life. What people really want is an antidote.
Although many readers report that taking the supplement Coenzyme Q10 (CoQ10) helps ease this pain, a meta-analysis did not support this benefit (Atherosclerosis, April 2020). On the other hand, a literature review suggests that antioxidants and nutrients, particularly caffeine, vitamin E and turmeric, may help reduce oxidative stress in the brain and slow the progression of dementia (Journal of Alzheimer’s Disease Reports, June 16, 2020). This may explain why your cognitive acuity seems to be improving.
More Stories About Statin-Associated Muscle Symptoms:
Here are some poignant accounts from readers:
Antonio’s mother experienced serious muscle weakness:
“My mother took statins for almost 20 years, lost muscle strength and fell frequently without being able to get up. All neurologists and orthopedists she consulted denied that this was caused by statins. However, she stopped taking statins on one doctor’s recommendation and stopped falling.”
Falls in an older person can lead to fractures. This can be a life-altering event.
Carole learned about statin-associated muscle symptoms first hand:
“After less than six months of taking them, my quality of life had degraded significantly because of the intense muscle pain caused by the statin. Eliminating them brought almost immediate relief. After 3 months, I was back to my normal self.”
Dedicated athletes like Buzz are able to report some interesting observations about their experience with statins:
“I was prescribed Lipitor when I was 44 years old. My cholesterol is inherited and is about 220 or so. The statin lowered my cholesterol. However, after a couple of years of taking Lipitor, depression started hitting me hard. My mind wasn’t as sharp as it used to be either.
“Of course, the doctor prescribed me an anti-depressant and after another 2 years of taking Lipitor, I was diagnosed with Type 2 Diabetes. There is no history of this in my family whatsoever.
“Well, I continued taking Lipitor for ten years. Suddenly, after lifting weights for 35 years, I had terrible pain in my left clavicle that had been broken 20 years earlier in a skiing accident. My shoulder blades were quite painful after lifting too. They seem to be weaker now.
“I started doing research online, trying to avoid the conspiracy nuts, and found out that statins could be a cause of depression, muscle pain and high blood sugar. So, I decided to stop taking them to see what would happen.
“Within 2 weeks my muscle pain went away, and I am now lifting the weights I lifted when I was in my 30s. I have ZERO muscle pain now. My depression took about 6 months to start fading away and has now gone away too, and I feel normal again. Guess what? I am no longer a Type 2 diabetic either. My doctor didn’t even request an A1C measurement at my last blood test.
“I was switched between statins in an attempt to find one that worked — they ALL caused the same issues in me. I feel great and I am getting so much done now. On a statin, I just sat around thinking getting older was no fun.”
Jessica also experienced serious statin-associated muscle symptoms:
“I also take statins due to family history of heart disease. Statins caused severe arthritic pain, muscle weakness, and put me in a wheelchair. Now I believe they may also have caused my subsequent diabetes. Instead of taking me off the sacrosanct statins, doctors prescribed a myriad of additional pills to treat the side effects. At one point I was taking over 16 different pills, including massive doses of NSAIDS.
“All that ‘therapy’ permanently damaged my kidneys, caused massive weight gain, etc. I was finally able to get get off statins, NSAIDS, etc. with help from a new doctor who agreed that the meds were the culprits. It took over a year to recover my mobility, and it has never been the same as before statins.”
No one should ever stop taking a statin without medical supervision. Some people have to take statins because of diagnosed heart disease.
You can learn more about the pros and cons of statins as well as other approaches to improving cardiac health in our eGuide to Cholesterol Control and Heart Health. This online resource may be found in the Health eGuides section of this website.
Share your own statin story in the comment section below.